Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 285, NWS Dodge City, KS

July 2, 2008Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2008, 2:38 PM CDT for Barber County, Pratt County, Kansas. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 2:38 PM CDT (19:38 UTC)
Expired
Jul 2, 2008, 3:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Barber County, KS, Pratt County, KS

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:49 PM CDTHAIL 0.7515 Nw Medicine Lodge, KS
Jul 2, 2:57 PM CDTTSTM WND DMG15 Nw Medicine Lodge, KSA PIECE OF CORRUGATED TIN WAS BLOWN OFF AN OLD FARM BUILDING.
Jul 2, 2:57 PM CDTHAIL 115 Nw Medicine Lodge, KS
Jul 2, 3:30 PM CDTHAIL 115 Nw Medicine Lodge, KSTHE HAIL COVER THE GROUND. THE HAIL LASTED ABOUT AN HOUR AND VARIED IN SIZE FROM PEA TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 021938
SVRDDC
KSC007-151-022030-
/O.NEW.KDDC.SV.W.0285.080702T1938Z-080702T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 330 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTH OF ISABEL...MOVING SOUTH AT 6 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ISABEL...
  SAWYER...
  RURAL RESIDENCES OF NORTHERN BARBER AND SOUTHEASTERN PRATT
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

LAT...LON 3729 9847 3739 9886 3759 9861 3757 9846
TIME...MOT...LOC 1938Z 022DEG 5KT 3753 9855

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 021955
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT WED JUL 2 2008

KSC007-151-022030-
/O.CON.KDDC.SV.W.0285.000000T0000Z-080702T2030Z/
PRATT KS-BARBER KS-
254 PM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES...

AT 251 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR SAWYER...
MOVING SOUTHWEST AT 6 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAWYER...
  RURAL RESIDENCES OF NORTHERN BARBER AND SOUTHEASTERN PRATT
  COUNTIES.

AT 249 PM CDT...THERE WAS A PUBLIC REPORT OF PENNY SIZE HAIL
15 MILES NORTHWEST OF MEDICINE LODGE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

LAT...LON 3729 9847 3739 9886 3759 9861 3757 9846
TIME...MOT...LOC 1954Z 048DEG 5KT 3747 9871

$$

UMSCHEID
000 
WWUS53 KDDC 022025
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT WED JUL 2 2008

KSC007-151-022035-
/O.EXP.KDDC.SV.W.0285.000000T0000Z-080702T2030Z/
PRATT KS-BARBER KS-
325 PM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER AND
SOUTHEASTERN PRATT COUNTIES EXPIRES AT 330 PM CDT...

THE STORM HAS EXITED THE WARNED AREA. A SEVERE THUNDERSTORM REMAINS
IN EFFECT FOR NORTHWESTERN BARBER AND SOUTHWESTERN PRATT COUNTY
UNTIL 345 PM CDT.

LAT...LON 3729 9847 3739 9886 3759 9861 3757 9846
TIME...MOT...LOC 2025Z 041DEG 9KT 3741 9881

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:01 AM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 2, 3:01 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT WED JUL 2 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES INTO THURSDAY
NIGHT AND HIGH TEMPERATURES ON THURSDAY.

A SHORTWAVE TROUGH WILL CONTINUE FROM THE NORTHERN HIGH PLAINS AND
INTO THE GREAT LAKES WITH ANOTHER REINFORCING SHORTWAVE BEHIND THAT.
THIS WILL PUSH A COLD FRONT INTO NORTHWEST KANSAS BY EVENING THEN
THROUGH MUCH OF SOUTHWEST KANSAS BY 12Z THURSDAY. COLDER AIR WILL
CONTINUE WITH UPSLOPE MOISTURE INTO THURSDAY NIGHT. WEAK MID TO
UPPER FLOW WILL LOWER ANY SEVERE WEATHER THREAT WITH STRONG WINDS
AND SLOW MOVING STORMS WITH LOCALIZED VERY HEAVY RAIN THE MAIN
THREATS.

FOR TODAY EXPECT CURRENT CONVECTIVE DEBRIS TO DECREASE WITH SKIES
BECOMING PARTLY TO MOSTLY SUNNY BY MORNING. SOUTH WINDS WITH VERY
WARM 850MB TEMPS WILL MAKE FOR ANOTHER VERY WARM DAY WITH NEAR 100
FROM LIBERAL TO DODGE CITY. THE COLD FRONT IS FORECAST TO BE NEAR
HAYS TO LACROSSE TO SCOTT CITY BY 7 PM AND WILL LEAVE CURRENT POP
FORECAST FOR THE NORTH AS IS. THEN LOOK FOR THE THE FRONT TO SLOWLY
DROP SOUTHWARD WITH CONVECTION HELPING IT. MODELS KEEP MUCH OF THE
QPF EAST OF THE AREA OVERNIGHT SO KEPT POPS IN THE 40 TO 60 PERCENT
RANGE. OVERNIGHT LOWS IN THE MID 60S TO NEAR 70 SOUTHEAST LOOK
REASONABLE AS DEWPOINTS CLIMB IN BACK OF COLD FRONT. SOME STRATUS
MAY ALSO FORM IN THE NORTH. FOR THURSDAY HIGH TEMPERATURES WILL BE
TRICKY WITH HOW MUCH CLOUD LINGERS. FOR NOW CURRENT FORECAST WITH
MOSTLY CLOUDY AND COOL UPSLOPE EAST WINDS LOOK GOOD WITH HIGHS ONLY
IN THE LOW TO MID 80S AND EVEN COOLER NORTH AROUND 80. THE WRF KEEPS
THE COLD FRONT FROM GOING THROUGH OUR SOUTHWEST AND PREFER THE GFS
WITH THE FRONT DOWN SOUTH OF OUR BORDER. AN MCS IS POSSIBLE AS GOOD
MOISTURE CONTINUES UPSLOPE INTO EASTERN COLORADO INTO THURSDAY
NIGHT. NEXT FORECAST SHIFT MAY NEED TO MONITOR FOR THIS AND POSSIBLY
RAISE POPS.

DAYS 3-7...

SEE LITTLE REASON TO MAKE ANY BIG CHANGES TO THE GOING FORECAST.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH NORTHWESTERLY FLOW ALOFT
FOR FRIDAY, WITH THE SFC BOUNDARY NEAR OUR SOUTHERN BORDER IN THE
MORNING.  THE RIDGE AXIS WILL BEGIN MOVING OUT INTO THE WESTERN
PLAINS BEFORE STARTING TO BREAK DOWN OVER THE WEEKEND.  DRY
CONDITIONS AND FAIRLY WARM TEMP CONTINUE TO LOOK GOOD.
THE GFS AND ECMWF BOTH BRING A DECENT SHORTWAVE TROUGH INTO THE
NORTH CENTRAL CONUS LATE SUNDAY AND INTO MONDAY.  THERE CONTINUE TO
BE SIGNIFICANT DIFFERENCES IN TIMING OF THIS FEATURE AND WHEN
EXACTLY THE FRONT COMES DOWN.  FOR NOW, 20 POPS FROM SUNDAY NIGHT
INTO TUESDAY CONTINUES TO SEEM REASONABLE, SO WILL LEAVE ALONE AND
MAKE REFINEMENTS LATER ON AS TIMING BECOMES MORE CLEAR.  MADE ONLY A
FEW MINOR TWEAKS TO TEMPS AND DEWPOINTS TO FIT IN WITH THE
NEIGHBORS, BUT NO MAJOR CHANGES.

.AVIATION...

WITH SCATTERED MID TO HIGH CLOUDS, VFR CONDITIONS SHOULD CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  67  83  64 /   0  30  30  30
GCK  97  64  83  63 /  10  40  30  30
EHA  96  64  86  63 /  20  20  30  30
LBL  99  65  86  64 /  10  30  30  30
HYS  95  64  79  62 /  50  60  30  20
P28  98  71  86  66 /   0  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Jul 2, 5:03 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT WED JUL 2 2008

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT WED JUL 2 2008 /211 AM MDT WED JUL 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST AND SOUTH CENTRAL
KANSAS FROM THE NORTH FROM LATE THIS AFTERNOON AND INTO THURSDAY
MORNING BRINGING A CHANCE FOR THUNDERSTORMS. SOME THUNDERSTORMS MAY
HAVE SMALL HAIL AND STRONG WIND GUSTS TO 40 OR 50 MPH. WITH WEAK
WINDS ALOFT THE THUNDERSTORMS MAY MOVE SLOWLY AND PRODUCE LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE FORECAST THURSDAY INTO FRIDAY MORNING AS
GOOD MOISTURE CONTINUES NORTH OF A COLD FRONT. OTHER SCATTERED
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO EARLY TO TELL
IF ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO
THE EVENING TO WATCH FOR HAIL...STRONG WINDS...AND REPORT ANY
HEAVY RAINFALL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 2, 1:59 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT WED JUL 2 2008

KSZ079>081-021945-
EDWARDS-KIOWA-PRATT-
159 PM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT
COUNTIES...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN KIOWA...PRATT AND SOUTHERN EDWARDS COUNTIES...INCLUDING
THE CITIES OF PRATT...IUKA AND CAIRO...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3743 9953 3795 9954 3780 9901 3779 9844
      3753 9844 3752 9845
TIME...MOT...LOC 1859Z 270DEG 24KT 3766 9874

BURKE
Local storm report, Jul 2, 2:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             4 NW PRATT              37.69N 98.79W
07/02/2008  E0.75 INCH       PRATT              KS   LAW ENFORCEMENT

            50 MPH WINDS WERE ALSO REPORTED.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:19 PM CDTSpecial Weather StatementDDCKearny41 min
Jul 2, 1:59 PM CDTSpecial Weather StatementDDCKiowa, Pratt46 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Jul 2, 3:18 PM CDTSpecial Weather StatementDDCComanche57 min
Jul 2, 3:43 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa47 min
Jul 2, 4:32 PM CDTSpecial Weather StatementDDCComanche43 min
Jul 2, 6:01 PM CDTSevere Thunderstorm WarningDDCMeade21 min
Jul 2, 6:12 PM CDTSpecial Weather StatementDDCSeward48 min
Jul 2, 6:20 PM CDTSpecial Weather StatementDDCClark40 min
Jul 2, 6:31 PM CDTSevere Thunderstorm WarningDDCMeade, Seward23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.